PubMed Health⌕ Search

Biomedical subjects

D Unnikrishnan

Publications and source records attributed to D Unnikrishnan.

7 recordsLinked to original sources

Tube feeding in the elderly. The technique, complications, and outcome.

Tube feeding is an art and a science that is increasingly used in our aging society as more people become physically incapacitated or have dementia. Properly used, tube feeding can be helpful. However, patients should be monitored for tolerance and complications and assessed for a possible return to oral feeding. The joy of eating, one of the pleasures in life, should not be denied if at all possible.

Aged↗

Complete heart block during central venous catheter placement in a patient with pre-existing left bundle branch block.

Heart block and arrhythmia are complications of pulmonary artery and cardiac catheterization. Injury to the conducting system of the heart often involves the right bundle causing right bundle branch block (RBBB). If patients already have left bundle branch block (LBBB), complete heart block (CHB) may result. After trauma, impairment of the right bundle is usually transient with recovery in hours, but complete heart block can lead to symptoms requiring invasive treatment. Similar complications are rare with insertion of central venous catheters, as they should not enter the heart. Injury to the right bundle during central venous catheter insertion can be by trauma from the guide wire or from the catheter itself. The function of the AV node and bundle of His in these patients has not been studied before. We report a patient with LBBB who developed CHB during insertion of a central venous cannula. Conduction through the AV node and His-Purkinje system was intact, showing that the transient RBBB was caused by traumatic injury rather than by other disease of the conduction system.

Bundle-Branch Block↗

Torsades de pointes in 3 patients with leukemia treated with arsenic trioxide.

Arsenic trioxide is used in clinical trials in the treatment of relapsed and resistant cases of acute promyelocytic leukemia. Adverse effects from arsenic in these studies have been multisystemic. Arsenic is known to cause corrected QT-interval prolongation and T-wave changes, but the potential for serious ventricular arrhythmias is less well understood. Torsades de pointes, a form of ventricular tachycardia, has been reported with arsenic poisoning but not at therapeutic doses used in protocols for hematologic malignancies. We describe 3 patients in whom this arrhythmia developed while they were treated with arsenic trioxide. Early recognition of the arrhythmia or correction of contributory factors is important because arsenic induced ventricular arrhythmias are known to be resistant to most chemical methods and electrical cardioversion.

Adult↗

Percutaneous endoscopic gastrostomy and outcome in dementia.

The use of percutaneous endoscopic gastrostomy for the administration of food and medications in patients with dementia has been on an increase. Many studies have failed to demonstrate the positive outcome expected of this feeding modality for the indications that required tube placement. Hence, the concept of feeding through gastrostomy tubes has become the subject of much discussion and controversy in recent times. We have reviewed the literature with regard to outcome in older patients with dementia and percutaneous endoscopic gastrostomy with respect to nutritional parameters, quality of life, and survival. A brief discussion on ethical and legal aspects is included. Much of the data do not suggest that outcome in dementia is favorably improved after percutaneous gastrostomy.

Aged↗

If it is not cough, it must be dysgeusia: differing adverse effects of angiotensin-converting enzyme inhibitors in the same individual.

Presented is an unusual case of a 66-year-old-resident of a long-term care facility, who manifested severe dysgeusia and impaired quality of life attributed to the angiotensin-converting enzyme (ACE) inhibitor enalapril; not realized at the time was the fact that he had an adverse reaction-cough-just weeks earlier from another ACE inhibitor in the same class, quinapril, thus illustrating different adverse effects to two antihypertensives in the same class. Cough and dysgeusia are symptoms that may be easily overlooked as side effects of medications. As polypharmacy is common in nursing home settings, health care providers need to be vigilant about adverse drug reactions which are common, but preventable and often reversible.

Aged↗